Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


St.John's wort and Sustiva
Apr 19, 2014

I was diagnosed 16 years ago with HIV. Blood work done on January 8, 2014 showed T Cells at 13 and viral load at 140,000. So my doctor started me on Atripla on January 15. Blood work done on march 15 showed T Cells at 108 and viral load at 60. Good. However blood work done on April 8 showed elevated liver enzymes. My doctor called me the next day and said I should sop Atripla for one week and get tested again on April 17 to see if the liver enzymes would go down. I did not stop Atripla because I am scared to get resistance. My question is, if my blood test comes high for liver enzymes on April 17, should I start taking St. John's Wort immediately to decrease the concentration of Sustiva in my blood quickly and decrease the possibility of acquiring resistance?

Response from Dr. Young

Hello and thanks for posting your interesting question.

I wouldn't recommend using St. John's wort to accelerate the metabolism of the efavirenz part of Atripla- if you're having toxcity questions, the last thing you'd want to do is add something else into the mix.

The risk of developing resistance is very low in your setting (being on treatment and having a very, very low viral load).

Best of health, BY



Previous
medication during pep
Next
Viral Load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement